• 1

    Raofi S, Shappert SM: Medication therapy in ambulatory medical care: United States, 2003–04. .Vital Health Stat 13 163::1. ,2006. .

  • 2

    Ma J, Stafford RS, Cockburn IM, et al: A statistical analysis of the magnitude and composition of drug promotion in the United States in 1998. .Clin Ther 25::1503. ,2003. .

    • PubMed
    • Search Google Scholar
    • Export Citation
  • 3

    Shehab N, Patel PR, Srinivasan A, et al: Emergency department visits for antibiotic-associated adverse events. .Clin Infect Dis 47::735. ,2008. .

  • 4

    Sylvia LM: “Drug Allergy and Pseudoallergy,” in Drug-Induced Diseases: Prevention, Detection, and Management, Vol 1, ed by JE Tisdale, DA Miller, p 27, American Society of Health-System Pharmacists, Bethesda, MD. ,2005. .

  • 5

    Garcia-Doval I, Lecleach L, Bocquet H, et al: Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of drugs decrease the risk of death?. Arch Dermatol 136::323. ,2000. .

    • PubMed
    • Search Google Scholar
    • Export Citation
  • 6

    Revuz J, Penso D, Roujeau JC, et al: Toxic epidermal necrolysis: clinical findings and prognosis factors in 87 patients. .Arch Dermatol 123::1160. ,1987. .

    • PubMed
    • Search Google Scholar
    • Export Citation
  • 7

    Palmieri TL, Greenhalgh DG, Saffle JR, et al: A multicenter review of toxic epidermal necrolysis treated in U.S. burn centers at the end of the twentieth century. .J Burn Care Rehabil 23::87. ,2002. .

    • PubMed
    • Search Google Scholar
    • Export Citation
  • 8

    Chia FL, Leong KP: Severe cutaneous adverse reactions to drugs. .Curr Opin Allergy Clin Immunol 7::304. ,2007. .

  • 9

    Halevy S, Ghislain PD, Mockenhaupt M, et al: Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. .J Am Acad Dermatol 58::25. ,2007. .

    • PubMed
    • Search Google Scholar
    • Export Citation
  • 10

    Mockenhaupt M, Kelly JP, Kaufman D, et al: The risk of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with anti-inflammatory drugs: a multinational perspective. .J Rheumatol 30::2234. ,2003. .

    • PubMed
    • Search Google Scholar
    • Export Citation
  • 11

    Roujeau JC, Kelly JP, Naldi L, et al: Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. .N Engl J Med 333::1600. ,1995. .

    • PubMed
    • Search Google Scholar
    • Export Citation

Trimethoprim-Sulfamethoxazole–Induced Stevens-Johnson Syndrome

A Case Report

Michael R. Langlois Orthopaedics/Division of Podiatric Medicine and Surgery, The University of Texas Health Science Center at San Antonio, San Antonio, TX.

Search for other papers by Michael R. Langlois in
Current site
Google Scholar
PubMed
Close
 DPM
,
Francis Derk Surgery, Audie L. Murphy VA Hospital, San Antonio, TX.

Search for other papers by Francis Derk in
Current site
Google Scholar
PubMed
Close
 DPM
,
Ronald Belczyk Orthopaedics/Division of Podiatric Medicine and Surgery, The University of Texas Health Science Center at San Antonio, San Antonio, TX.

Search for other papers by Ronald Belczyk in
Current site
Google Scholar
PubMed
Close
 DPM
, and
Thomas Zgonis Orthopaedics/Division of Podiatric Medicine and Surgery, The University of Texas Health Science Center at San Antonio, San Antonio, TX.

Search for other papers by Thomas Zgonis in
Current site
Google Scholar
PubMed
Close
 DPM
Restricted access

Stevens-Johnson syndrome and toxic epidermal necrolysis are rare; however, when they occur, they usually present with severe reactions in response to medications and other stimuli. These reactions are characterized by mucocutaneous lesions, which ultimately lead to epidermal death and sloughing. We present a unique case report of Stevens-Johnson syndrome and associated toxic epidermal necrolysis in a 61-year-old man after treatment for a peripherally inserted central catheter infection with trimethoprim-sulfamethoxazole. This case report reviews a rare adverse reaction to a commonly prescribed antibiotic drug used in podiatric medical practice for the management of diabetic foot infections. (J Am Podiatr Med Assoc 100(4): 299–303, 2010)

Corresponding author: Thomas Zgonis, DPM, Orthopaedics/Division of Podiatric Medicine and Surgery, The University of Texas Health Science Center at San Antonio, 7703 Floyd Curl Dr, MCS 7776, San Antonio, TX 78229. (E-mail: zgonis@uthscsa.edu)